Mississippi, 2018Damaging Wind in Mississippi, March 28, 2018
March 28, 2018 · NWS MEG · 1 event in 1 county or zone
A passing cold front produced a line of strong to marginally severe thunderstorms across portions of northeast Mississippi during the evening hours of March 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing cold front produced a line of strong to marginally severe thunderstorms across portions of northeast Mississippi during the evening hours of March 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 28, 5:19 PM CST, 2 hours 46 minutes earlier.
Area forecast discussion, Mar 28, 5:19 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
619 PM CDT Wed Mar 28 2018
.UPDATE...
Updated to include 00Z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 355 PM CDT Wed Mar 28 2018/
DISCUSSION...
A deep positively tilted upper level trough over the western
Southern Plains will continue to advance east tonight. This upper
level feature will aid in surface cyclogenesis across northern
Louisiana which will lift northeast along an old convective
outflow boundary stretched from northern Louisiana into portions
of northeast Mississippi. The airmass south of this surface
boundary has becoming increasingly unstable with temperatures
nearing 80 degrees and dewpoints in the lower to middle 60s.
SBCAPES in this area are ranging from 500-1000 j/kg. The approach
of the upper trough and surface wave may result in the low level
boundary shifting back slowly to the north. In addition, as the
surface wave surges northeast, anticipate overall low and deep
layer shear to increase in response to a low level jet streak on
the order of 60 kts overspreading the near surface warm sector. Surface
winds may also back across northeast Mississippi in response to
the approaching surface wave. This should increase low level
helicity, with models suggesting 300-400 m2/s2 of 0-1km SRH
developing along the boundary. A few severe thunderstorms are
expected over portions of northeast Mississippi this evening with
the potential for damaging winds and isolated tornadoes. The
severe weather threat should diminish later this evening as
instability decreases.
Heavy rainfall will also become an increasing threat with this
approaching wave with an additional 2-3 inches, with locally
higher amounts anticipated. This may result in some localized
flooding with the greatest potential across northeast Mississippi
into southern west Tennessee. The Flood Watch across these
locations will remain in place into Thursday morning. Further
northwest, the flooding rain threat has diminished and the Flood
Watch has been cancelled early.
The convection should weaken and move east later tonight as the
surface wave lifts northeast into middle Tennessee. Lingering
stratiform rainfall will continue behind the stronger convection.
The upper trough to the west will push through the region on
Thursday bringing additional chances for showers and a few
thunderstorms. Temperatures should remain seasonably mild into
tomorrow ahead of the primary surface cold front. This front
should move across the area by later Thursday night, bringing an
end to the rainfall and also spreading in below normal
temperatures for Friday. Temperatures should quickly rebound back
to near or slightly above average by Saturday as low level flow
turns back from the south.
For the extended forecast, a series of disturbances will move
across the region bringing bouts of showers and storms along with
near seasonal temperatures.
JLH
&&
.AVIATION...
00Z TAFs
As of 00Z, a convective system is moving across Mississippi this
evening. Greatest threat for thunderstorms will be at TUP through
at least 02Z, Otherwise, rain showers expected at other TAF sites.
JBR is already at LIFR conditions with other sites currently VFR.
Expecting conditions at these other sites to deteriorate to
MVFR/IFR conditions tonight and only gradually improve by Thursday
afternoon. Light and variable winds anticipated at MEM/MKL/JBR
overnight then increasing to S winds to 10-12kts Thursday morning
and veering WNW with passage of cold front.
CJC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Thursday morning for Crittenden-Lee AR-
Phillips-St. Francis.
MO...None.
MS...Flood Watch through Thursday morning for Coahoma-DeSoto-Marshall-
Panola-Quitman-Tallahatchie-Tate-Tunica.
Flood Watch through Thursday afternoon for Alcorn-Benton MS-
Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Monroe-Pontotoc-
Prentiss-Tippah-Tishomingo-Union-Yalobusha.
TN...Flood Watch through Thursday morning for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Haywood-Henderson-Henry-Lake-Lauderdale-Madison-Obion-
Shelby-Tipton-Weakley.
Flood Watch through Thursday afternoon for Hardin-McNairy.
&&Hazardous weather outlook, Mar 28, 2:32 PM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
332 PM CDT Wed Mar 28 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-292245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
332 PM CDT Wed Mar 28 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
There is a Marginal Risk for Severe Thunderstorms across portions
of north Mississippi into west Tennessee. There will be a threat
for damaging winds and isolated tornadoes. The severe weather
threat should extend from this afternoon through late evening.
A Flood Watch remains in effect tonight for a large portion of the
Mid South. Please refer to the Flood Watch product for details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Flood Watch remains in effect through early Thursday afternoon
for southeast portions of the Mid South. Please refer to the
Flood Watch product for details.
.SPOTTER INFORMATION STATEMENT...
Spotters and emergency management officials should report any
severe weather occurrence or flooding to NWS Memphis.
JLH
Thunderstorm Wind, Alcorn
- When
- March 28, 8:05 PM CST to 8:10 PM CST
- Where
- Alcorn County, 0.83 mi ESE of Rienzi to 0.48 mi WSW of Rienzi
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 34.765, -88.517
Large tree knocked down. Vehicle damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wisconsin, March 28, 20181 death · $40,000 · 1 event
- Tornadoes and Hail in Louisiana, March 28, 20184 injured · $535,000 · EF1 · 10 events
- Tornadoes and Hail in Texas, March 28 to 29, 2018$1.2 million · EF1 · 12 events
- Tornadoes and Flash Flood in Mississippi, March 28 to 29, 2018$512,000 · EF1 · 21 events
- Tornadoes and Flash Flooding in Louisiana, March 28 to 29, 2018$216,000 · EF1 · 19 events
- Flash Flood and Lightning Strike in Tennessee, March 28 to 29, 2018$30,000 · 3 events
- Flash Flood and Damaging Winds in Texas, March 28, 2018$13,000 · 60 kt wind · 6 events
- Flooding in Iowa, March 28 to 31, 20186 events
- Flooding in Indiana, March 28 to 31, 20185 events
- Flooding in Montana, March 28, 20183 events
- Flash Flood and Strong Wind in Texas, March 28 to 29, 2018$200 · 3 events
- Winter Weather in Wyoming, March 28 to 29, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741245.